Can taking birth control make my headaches worse?
I'm 20 years old and want to start birth control. I have migraine headaches and was told that I should see a doctor because the birth control could make them worse. Is this true?
This is a tough question to answer because the birth control pills can have different effects on headaches in different women. Some women report worsening of their migraines, some women report no change in their headaches, while others report actual improvement in their headaches after starting birth control. As you may be aware, birth control pills can increase the chances of developing a blood clot or having a stroke. In most women this risk is extremely small, but in women that have a particular type of migraine headache (called a migraine with aura), this risk is greater. A migraine with aura is a headache that is preceded by a non-painful phenomenon such as a hallucination, a bright light, or a seeing stars. If this does not describe you, then most likely the benefits of the pill will outweigh the risks. In general, I would say that you should consider looking into treatment for your migraine headaches independent of whether you decide to start taking birth control pills. We have medications that can be taken daily which can prevent the headaches from coming in the first place. I suggest that you schedule an appointment with your primary care physician. The two of you can discuss the issue of hormonal contraception with your migraine headaches in mind. You other past medical history and your family history may come into consideration. If you are having just the common migraine (without the aura), then likely the benefits of the pill will outweigh the risks.